Children Given Acetaminophen Are at Increased Risk of Rhinitis and Eczema, Research Suggests

   A study presented at the annual meeting of the American Academy of Allergy, Asthma and Immunology in New Orleans suggests that children receiving acetaminophen may be at increased risk for developing rhinitis and eczema.

   Researchers at the University of Medicine and Dentistry of New Jersey, Newark conducted a meta-analysis aimed at assessing the relationship between acetaminophen use and risk of rhinitis and eczema in schoolchildren ages six and seven. Acetaminophen use has increased alongside an increase in the global prevalence of allergic disorders.

   They searched the medical literature using the Medline, Cochrane, and Embase databases through August 2009 (keywords: "acetaminophen," "paracetamol," "allergic rhinitis," "eczema," "asthma," "wheeze," and "children").  Observational studies that clearly defined acetaminophen use and included rhinitis and/or eczema outcomes were included. A random effects model was used to combine studies reporting current symptoms and symptoms since birth. Analyses were performed using RevMan5 software.

   Five cross-sectional studies consisting of 220,209 subjects were included in the review. All studies used the validated, standardized International Study of Asthma and Allergies in Childhood (ISAAC) questionnaire. Following data analysis, the researchers found that the pooled odds ratio (OR) of rhinitis in children of ages six or seven who had received acetaminophen in the first year of life was 1.38 (95% confidence interval [CI], 1.22 to 1.57). The risk of rhinitis in children who had used acetaminophen regularly in the year prior to study participation was 1.81 (95% CI, 1.34 to 2.44). And the risk of eczema in children participating in three of the studies who had received acetaminophen in the first year of life and in the previous 12 months was elevated (1.34 [95% CI, 1.26 to 1.44], and 1.51 [95% CI, 0.98 to 2.34], respectively).

   According to the New Jersey researchers, their meta-analysis of the literature suggests that children receiving acetaminophen may be at increased risk for developing rhinitis and eczema. Confirmatory studies are needed, they note.